Kansas, 2015Flooding in Kansas, May 4 to 5, 2015
May 4 to 5, 2015 · NWS ICT · 4 events in 3 counties and zones
Heavy rainfall occurred across portions of Central Kansas on May 4th, 2015. Rainfall of amounts of 1 to 2 inches caused low land flooding of some county roads and some urban areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400
- Crop damage
- $400
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall occurred across portions of Central Kansas on May 4th, 2015. Rainfall of amounts of 1 to 2 inches caused low land flooding of some county roads and some urban areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 4, 2:16 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, May 4, 2:16 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT MON MAY 4 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 312 PM CDT MON MAY 4 2015
DEEP MOIST CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ALONG A STALLED FRONTAL BOUNDARY ACROSS CENTRAL KS WHERE THE
HIGHEST POPS WILL BE MAINTAINED. OTHER MORE ISOLATED DIURNALLY
DRIVEN ACTIVITY WILL BE POSSIBLE THROUGH EARLY EVENING ACROSS
SOUTHERN KANSAS. SOME OF THE HIGHER RESOLUTION MODEL GUIDANCE IS
SUGGESTING THAT OUTFLOW WILL FORCE THE BOUNDARY FURTHER SOUTH AND
TRENDED POPS UP SLIGHTLY ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KS TO ACCOUNT FOR THIS SCENARIO. BY 07-09Z THE WARM
FRONT IS EXPECTED TO LIFT NORTH BRINGING AN END TO ANY LINGERING
PRECIPITATION.
MUCH OF TUESDAY MAY BE DRY BUT MAINTAINED MID POPS ACROSS PORTIONS
OF CENTRAL AND SOUTH CENTRAL KANSAS AS ANY ACTIVITY DEVELOPING
ACROSS SW KS MAY DRIFT NORTHEAST ACROSS THE AREA LATER IN THE DAY
AND THE AIRMASS IS PROGGED TO REMAIN WEAKLY CAPPED. BETTER CHANCES
FOR MORE WIDESPREAD PRECIPITATION WILL ARRIVE LATE TUE NIGHT INTO
EARLY WED AS A VIGOROUS SHORTWAVE TROUGH EMERGES OVER THE CENTRAL
HIGH PLAINS. THIS WAS HANDLED WELL IN THE PREVIOUS FORECAST AND
THE PRIMARY CHANGE WAS TO SLOW POPS WITH THE HIGHEST PROBABILITIES
ARRIVING AFTER 06Z ACROSS THE FORECAST AREA.
WED-THU...THE DEEP LAYER SHEAR IS PROGGED TO INCREASE ON WED AS THE
FOCUS FOR DEEP MOIST CONVECTION IS EXPECTED TO DEVELOP ALONG HWY 281
ALONG A DRYLINE. MAINTAINED MID POPS WED NIGHT INTO THU AS THE
AIRMASS IS PROGGED TO REMAIN UNSTABLE WITH A CONTINUATION OF
SOUTHWEST MID/UPPER FLOW. TIMING ANY SHORTWAVE TROUGHS LIFTING OUT
OF THE SOUTHWEST BECOMES CHALLENGING AT THIS POINT.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 312 PM CDT MON MAY 4 2015
A MID/UPPER TROUGH OVER THE SOUTHWEST AT THE BEGINNING OF
THE PERIOD IS PROGGED TO MOVE EAST/NORTHEAST INTO THE SOUTHERN
AND CENTRAL ROCKIES OVER THE WEEKEND. RICH MOISTURE IS PROGGED TO
REMAIN ENTRENCHED ACROSS THE SOUTHERN AND CENTRAL PLAINS STATES
WHERE MULTIPLE ROUNDS OF DEEP MOIST CONVECTION ARE EXPECTED LATE
IN THE WEEK AND INTO THE WEEKEND. MAINTAINED MID POPS THROUGH MUCH
OF THE PERIOD WITH SEASONABLY MILD TEMPERATURES ANTICIPATED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1233 PM CDT MON MAY 4 2015
SCATTERED TO NUMEROUS STRONG CONVECTION IS EXPECTED ALONG THE
I-70 CORRIDOR LATE THIS AFTERNOON AND EVENING ALONG A NEARLY
STATIONARY FRONT. IT IS POSSIBLE OUTFLOW FROM THESE STORMS
COULD FORCE AN OUTFLOW BOUNDARY SOUTH AND FORCE CONVECTION
ACROSS PARTS OF SOUTH CENTRAL KANSAS...THOUGH CONFIDENCE IS
RELATIVELY LOW ON THIS SCENARIO. OTHERWISE SOUTHERLY FLOW WILL
RE-ESTABLISH ITSELF ACROSS ALL AREAS LATER TONIGHT AND INTO
TUESDAY MORNING. SOME MVFR CIGS ARE POSSIBLE IN PARTS OF
CENTRAL KANSAS...MAINLY NEAR KRSL.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 63 77 63 77 / 30 20 90 60
HUTCHINSON 62 76 61 77 / 40 20 90 50
NEWTON 61 74 59 73 / 30 10 90 60
ELDORADO 63 79 63 76 / 20 10 90 70
WINFIELD-KWLD 62 77 62 76 / 20 20 90 60
RUSSELL 59 75 59 78 / 60 50 80 50
GREAT BEND 59 73 59 78 / 50 60 80 40
SALINA 60 78 61 77 / 40 20 90 50
MCPHERSON 60 75 60 74 / 40 20 90 50
COFFEYVILLE 60 78 63 74 / 20 20 80 80
CHANUTE 61 79 63 75 / 20 10 70 80
IOLA 62 78 63 73 / 20 10 70 80
PARSONS-KPPF 61 79 63 75 / 20 20 70 80
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 4, 3:06 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT MON MAY 4 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
406 PM CDT MON MAY 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS MAY BECOME SEVERE THIS EVENING ACROSS
CENTRAL KANSAS. THE PRIMARY THREATS FROM ANY SEVERE STORM WILL BE
HALF DOLLAR SIZE HAIL AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL INCREASE FOR TUESDAY NIGHT AND CONTINUE
INTO WEDNESDAY. STRONG STORMS ARE POSSIBLE ON TUESDAY NIGHT WITH
DIME SIZE HAIL...GUSTY WINDS AND HEAVY RAIN THE MAIN CONCERNS.
SOME OF THE STORMS ON WEDNESDAY MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.
THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH SATURDAY...WITH
EPISODES OF SEVERE THUNDERSTORMS POSSIBLE. DUE TO A SLOWLY MOVING
STORM SYSTEM AND PERIODS OF HEAVY RAIN...FLASH FLOODING AND RIVER
FLOODING MAY BECOME A CONCERN LATE IN THE WEEK AND INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS
THIS EVENING AND TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, May 4, 3:08 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT MON MAY 4 2015
KSZ047-042145-
BARTON KS-
408 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SHAFFER...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
HOISINGTON...ALBERT...OLMITZ...GALATIA AND SUSANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3868 9903 3870 9866 3843 9869 3832 9903
TIME...MOT...LOC 2107Z 232DEG 22KT 3842 9909
DARMOFAL
Special weather statement, May 4, 3:44 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT MON MAY 4 2015
KSZ047-042215-
BARTON KS-
444 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR OLMITZ...OR NEAR HOISINGTON...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOISINGTON...ALBERT...OLMITZ...GALATIA...SUSANK AND ODIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3865 9903 3869 9864 3855 9858 3842 9903
TIME...MOT...LOC 2143Z 242DEG 15KT 3857 9886
LAWSON
Special weather statement, May 4, 4:09 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT MON MAY 4 2015
KSZ032-042245-
RUSSELL KS-
509 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WALKER...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3890 9904 3894 9873 3870 9873 3870 9904
TIME...MOT...LOC 2208Z 268DEG 24KT 3880 9908
LAWSON
Special weather statement, May 4, 4:13 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT MON MAY 4 2015
KSZ048-042245-
ELLSWORTH KS-
513 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELLSWORTH...MOVING NORTHEAST AT
30 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...HOLYROOD...LORRAINE...ELLSWORTH AIRPORT AND
KANOPOLIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3864 9803 3852 9848 3867 9848 3885 9823
TIME...MOT...LOC 2212Z 215DEG 27KT 3867 9826
LAWSON
Special weather statement, May 4, 4:40 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT MON MAY 4 2015
KSZ033-048-049-042315-
SALINE KS-ELLSWORTH KS-LINCOLN KS-
540 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...
NORTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 12 MILES
NORTHEAST OF KANOPOLIS...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BROOKVILLE AND GLENDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3896 9771 3870 9787 3874 9809 3896 9797
TIME...MOT...LOC 2238Z 200DEG 23KT 3879 9796
LAWSON
Special weather statement, May 4, 4:46 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT MON MAY 4 2015
KSZ049-042315-
SALINE KS-
546 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BENNINGTON...OR 8
MILES NORTH OF SALINA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SALINA AND NEW CAMBRIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3888 9744 3881 9773 3895 9779 3896 9749
TIME...MOT...LOC 2244Z 231DEG 20KT 3893 9761
LAWSON
Flood, Ellsworth
- When
- May 4, 5:19 PM CST to 8:19 PM CST
- Where
- Ellsworth County, 0.69 mi N of Ellsworth to 1.12 mi SW of Ellsworth
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 38.740, -98.230
Reports of low lying roads being flooded in Ellsworth.
Flood, Barton
- When
- May 4, 7:14 PM CST to 9:14 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend to 1.16 mi SSE of Great Bend
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.810
Law enforcement reported street flooding in Great Bend.
Flood, Saline
- When
- May 4, 7:14 PM CST to 10:14 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina to 1.71 mi SSE of (Sln)salina Muni Arp
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 38.820, -97.620
The public reported street flooding in Salina.
Flood, Barton
- When
- May 4, 9:30 PM CST to May 5, 12:30 AM CST
- Where
- Barton County, 0.69 mi N of Ellinwood to 1.02 mi WSW of Ellinwood
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.580
Law enforcement reported moderate street flooding in low lying areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, May 4 to 5, 20151 injured · $311 million · 6 events
- Hurricane in Guam, May 4 to 7, 20151 death · $100,000 · 1 event
- Flash Flood and Hail in Iowa, May 4, 20151 death · 2 injured · 0.88 in hail · 3 events
- Flash Flood and Hail in New Mexico, May 4 to 5, 2015$3.0 million · 1.5 in hail · 11 events
- Tornadoes and Flash Flood in Kansas, May 4, 2015EF1 · 15 events
- Flash Flooding and Hail in Texas, May 4 to 5, 2015$17,000 · 2.5 in hail · 24 events
- Flash Flood in Colorado, May 4, 2015$20,000 · 1 event
- Flash Flooding and Hail in Kansas, May 4, 20151 in hail · 13 events
- Hail in Indiana, May 4, 20151.75 in hail · 8 events
- Flash Flooding and Flood in Missouri, May 4, 20151 in hail · 7 events
- Flash Flood and Hail in Illinois, May 4, 20151 in hail · 4 events
- Hail in Kansas, May 4, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577753, 577754, 577755, 577756.